MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC CONICAL EXTRACTION SCREW; TRAY, SURGICAL INSTRUMENT

WRIGHTS LANE SYNTHES USA PRODUCTS LLC CONICAL EXTRACTION SCREW; TRAY, SURGICAL INSTRUMENT
Catalog Number 387.34
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is unknown.Lot number is unknown.Device is an instrument and is not implanted/explanted.Complainant part is not expected to be returned for manufacturer review/investigation.Reporter phone number and email address are unknown.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the titanium (ti) cancellous expansion head screw broke during an anterior cervical discectomy (acd) procedure on (b)(6) 2018.During the procedure, one of the fins popped off as the surgeon went to bring the screw down flush with the plate.The second fin also popped off in trying to retrieve the first fin.When a conical screw extractor was used, the tip of the extractor broke off.The surgeon then used non-synthes surgical drill and burred the screw down to be flush with the plate.The screw was left behind the patient.It is unknown if there was a surgical delay.Patient outcome is unknown.Concomitant devices: spine plate (part: unknown, lot: unknown, quantity: 1); surgical drill (part: unknown, lot: unknown, quantity: 1).This report is for a conical extraction screw.This is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Patient id: (b)(6).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was noted the surgeon then used metal cutting burs and burred the screw down to be flushed with the plate.The fragments generated from the broken device were easily and completely removed.No other medical intervention required.There was a twenty (20) minute delay in the procedure from cleaning out and checking out if there were still fragments in the patient and securing the implant.The patient was stable and the procedure was successfully completed.Updated to concomitant devices reported: metal cutting burs (part# unknown, lot# unknown, quantity# unknown).

Brand Name
CONICAL EXTRACTION SCREW
Common Device Name
TRAY, SURGICAL INSTRUMENT
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7635538
Report Number2939274-2018-52617
Device Sequence Number19281296
Product Code FSM
UDI-Device Identifier10705034771083
UDI-Public(01)10705034771083
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number387.34
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/31/2018
Supplement Date Received by Manufacturer07/13/2018
Initial Report FDA Received Date06/25/2018
Supplement Report FDA Received Date07/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
THERAPY DATE: (B)(6) 2018